Thunderstorm Wind, Marion
- When
- July 4, 3:15 PM CST
- Where
- Marion County, 3.63 mi NNW of Martin Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.220, -85.820
Several trees were reported down.
Isolated afternoon thunderstorms developed in the afternoon and produced wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Isolated afternoon thunderstorms developed in the afternoon and produced wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 4, 1:14 PM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 314 PM EDT Sat Jul 4 2020 .SHORT TERM (Tonight through Sunday)... For the short term period, diurnal convective chances and heat/humidity both typical of early July can be expected. For the afternoon/evening of Independence Day, most areas outside of the Cumberland Plateau, TN/NC mountains, and southern Valley should stay dry. Otherwise, scattered showers and thunderstorms return for tomorrow across the area. This Evening/Tonight Currently, a mostly weak synoptic pattern is in place across much of the U.S. with the upper jet extending into the northern tier and over towards upper New England. A large ridge is present in the central/north-central U.S. with relatively subtle upper-level shortwave energy extending from the Mid-Atlantic down towards Georgia. Closer to the County Warning Area (CWA), focus has been on diurnal/terrain-based convective initiation. Additionally, a low- level convergent boundary near the southern border of the CWA and a Theta-E ridge have both provided lifting mechanisms for initiation just south and west of the CHA area and also along the Cumberland Plateau and TN/NC mountains. The environment consists of very weak shear and 2,000 to 3,000 J/kg of instability. With very weak flow from at the lower/mid/upper levels, the current trend with convection has been little to no movement. With PWAT values >1.5 inches in southern areas of the CWA, some efficient rainfall rates are anticipated with localized flooding a possibility. DCAPE values of 1,000+ J/kg across the area do indicate the potential for gusty downburst winds within a quickly collapsing storm core. Otherwise, a loss of diurnal heating looks to diminish rain chances later in the evening with nearly all PoPs eliminated by sunset. A quiet and seasonally mild night is expected with surface high pressure to our north. Sunday Heading into Sunday, a seasonally hot and humid day is expected with more chances for afternoon convection. This convection is expected to be more widespread than today under a similar thermodynamic environment with more notable mid/upper-level forcing/dynamics. The large-scale upper-level features from the previous day are anticipated to be in nearly the same positions with more notable shortwave energy over the CWA. While still relatively weak, a stronger 200mb jet streak of 30-40 kts is suggested over the area, along with increased 500mb PVA. With these features in mind, chance PoPs were utilized across much of the area with a diurnal trend expected again. Temperatures into the mid 80s to lower 90s are reasonable. BW .LONG TERM (Sunday Night through Saturday)... The upper ridge across the Central CONUS will be suppressed by a shortwave moving east across the Northern Great Plains Sunday night. A MCV will be moving southeast across the southern Mississippi Valley as a developing surface low is located near the AL Gulf Coast. An important point continues to be that forecast certainty is low through the next week. Significant model spread exists with the track of the Gulf Coast low and its interaction with the MCV/PV max across the Southern Mississippi Valley. The 12z ECMWF and Canadian continue to bring the Gulf low track further south and east of our forecast area which keeps the majority of our area dry. The 12z GFS continues to be the wettest solution across the forecast area with the surface and upper low track closest to the forecast area. However, the deterministic 12z GFS is further south and east than the same run yesterday and appears to be coming into better agreement with the ECMWF, Canadian, and GEFS. This will trend PoPs lower across the northern parts of our forecast area but keep higher PoPs across the southern and southeastern parts of the forecast area. The highest PoPs are forecast to be on Tuesday and Wednesday as the low and shortwave track near the area. PoPs will follow a diurnal trend with highest PoPs during the afternoon hours. Uncertainty is high in the exact track of these surface and upper air features within the weak flow regime. Temperatures are forecast to be near normal much of the week with lower heights and increased PoPs midweek. Late week into next weekend, model guidance is in agreement with the ridge strengthening across the Central CONUS with weak troughing across the East Coast. Our forecast area is expected to be in between these synoptic features with temperatures currently forecast to be near or slightly above normal. The GFS is the strongest with the ridge into next weekend taking temperatures areawide into the 90s, but went with a blend of the GFS/ECMWF at this time. JB && .AVIATION... 18Z TAF DISCUSSION. A generally quiet TAF period is anticipated with VFR conditions likely to prevail at all three TAF sites. Currently, cumulus clouds and some some areas of shallow convection have developed across the area. Focus for VCTS is on CHA throughout the afternoon due to a small cell with some lightning strikes in extreme NE Alabama, along with additional development possible close to a weak low-level convergent boundary. Otherwise, TYS and TRI are likely to remain dry this afternoon with diurnal scattered cumulus clouds at all 3 TAF sites. Overnight, mostly clear skies are expected to prevail with mostly calm winds, but fog does not look too likely based on recent trends and limited antecedent rainfall potential. Heading into tomorrow, light and possibly variable winds are expected with more diurnal cumulus development. Scattered convection is anticipated across the area, mainly just after the TAF period. BW && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 91 71 89 71 / 20 40 20 40 40 Knoxville McGhee Tyson Airport, TN 71 90 71 91 70 / 10 40 10 40 30 Oak Ridge, TN 70 90 71 91 70 / 10 40 10 40 20 Tri Cities Airport, TN 66 89 68 89 67 / 10 30 10 30 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 317 PM EDT Sat Jul 4 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-051930- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 317 PM EDT Sat Jul 4 2020 /217 PM CDT Sat Jul 4 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Special Weather Statement
National Weather Service Morristown TN
206 PM EDT Sat Jul 4 2020
TNZ086-087-041830-
Northwest Monroe TN-Southeast Monroe TN-
206 PM EDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONROE COUNTY UNTIL
230 PM EDT...
At 206 PM EDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Murphy, moving northwest at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tellico Plains and Coker Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3527 8442 3546 8428 3532 8408 3524 8414
3525 8417 3524 8419 3525 8420 3527 8421
3527 8423 3524 8428
TIME...MOT...LOC 1806Z 124DEG 5KT 3529 8417
DieganSpecial Weather Statement
National Weather Service Morristown TN
312 PM CDT Sat Jul 4 2020
TNZ081-098-042100-
Sequatchie TN-Marion TN-
312 PM CDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEQUATCHIE AND
NORTHEASTERN MARION COUNTIES UNTIL 400 PM CDT...
At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near
Whitwell, or 10 miles south of Dunlap. This storm was nearly
stationary.
Pea size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Signal Mountain, Whitwell, Fairmount, Powells Crossroads, Martin
Springs, Cartwright, Lone Oak, Griffith Creek, Chimneys State Park
and North Chickamauga Creek Gorge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3516 8562 3532 8556 3532 8555 3534 8554
3534 8553 3535 8552 3526 8529 3514 8539
TIME...MOT...LOC 2012Z 100DEG 4KT 3523 8544
DHSpecial Weather Statement
National Weather Service Morristown TN
423 PM EDT Sat Jul 4 2020
NCZ060-061-042115-
Clay NC-Cherokee NC-
423 PM EDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE AND WESTERN CLAY
COUNTIES UNTIL 515 PM EDT...
At 422 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hayesville. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Andrews, Murphy, Hayesville, Marble and Brasstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3521 8405 3519 8379 3501 8376 3498 8385
3499 8402
TIME...MOT...LOC 2022Z 083DEG 4KT 3510 8387
DHSpecial Weather Statement
National Weather Service Morristown TN
335 PM CDT Sat Jul 4 2020
TNZ081-098-042115-
Sequatchie TN-Marion TN-
335 PM CDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEQUATCHIE AND
NORTHEASTERN MARION COUNTIES UNTIL 415 PM CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dunlap, moving west at 5 mph.
Pea size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Dunlap, Griffith Creek and Cartwright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3529 8569 3531 8565 3530 8563 3532 8557
3534 8554 3534 8553 3536 8551 3541 8549
3541 8551 3542 8551 3543 8554 3547 8554
3544 8538 3526 8539 3522 8569
TIME...MOT...LOC 2035Z 091DEG 6KT 3536 8548
DHSpecial Weather Statement
National Weather Service Morristown TN
458 PM EDT Sat Jul 4 2020
TNZ046-047-042145-
Northwest Carter TN-Southeast Carter TN-
458 PM EDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARTER COUNTY UNTIL 545
PM EDT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hampton, or 10 miles west of Beech Mountain. This storm was nearly
stationary.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hampton, Hampton Creek Cove State Park, Roane Mountain State Park and
Roan Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3613 8203 3610 8210 3611 8213 3615 8215
3614 8218 3616 8222 3619 8223 3621 8224
3621 8227 3623 8226 3624 8228 3629 8229
3632 8201 3619 8198
TIME...MOT...LOC 2058Z 078DEG 4KT 3623 8208
DHThe Northeast Alabama radar (KHTX), 40 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees were reported down.
Several trees down just east of Parrotsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891475, 891476.